Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS Blacksburg, VA

July 23, 2017Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 23, 2017, 4:42 PM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 4:42 PM EDT (20:42 UTC)
Expired
Jul 23, 2017, 5:08 PM EDT
In force
26 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 4:55 PM EDTTSTM WND DMG2 Wsw King, NCONE TREE DOWN IN THE 800 BLOCK OF MEADOWBROOK LANE.
Jul 23, 4:56 PM EDTTSTM WND DMG1 Sse King, NCTREE DOWN ON LOGAN COURT. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS51 KRNK 232042
SVRRNK
NCC157-169-232145-
/O.NEW.KRNK.SV.W.0152.170723T2042Z-170723T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
442 PM EDT SUN JUL 23 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southern Stokes County in north central North Carolina...
  Southwestern Rockingham County in north central North Carolina...

* Until 545 PM EDT

* At 442 PM EDT, severe thunderstorms were located along a line
  extending from near Walnut Cove to near King, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Walnut Cove...
  King...
  Pine Hall...
  Ellisboro...
  and Germanton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3626 8045 3627 8045 3637 8017 3635 7998
      3625 7969
TIME...MOT...LOC 2042Z 306DEG 17KT 3629 8018 3624 8036 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
1 follow-up statement
323 
WWUS51 KRNK 232108
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
508 PM EDT SUN JUL 23 2017

NCC157-169-232117-
/O.CAN.KRNK.SV.W.0152.000000T0000Z-170723T2145Z/
Stokes NC-Rockingham NC-
508 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3626 8045 3627 8045 3637 8017 3635 7998
      3625 7969
TIME...MOT...LOC 2105Z 306DEG 17KT 3622 8007 3617 8025 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:12 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 23, 3:12 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
312 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A slow-moving cold front will drift southward over the Mid
Atlantic during tonight into Monday. This frontal boundary will
stall and eventually head back north as a warm front later in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 310 PM EDT Sunday...

Convection from earlier mesocyclone convective systems has
dissipated during the past few hours, which has left our region
in a lull of activity. That quietness is due to earlier cloud
cover and the extra time needed to reload on instability for
later this afternoon. High temperatures were bumped upward and
POPs were lowered to account for the clouds clearing out earlier
than anticipated. Thus, it will be another hot and humid
afternoon with 80s and 90s for highs. Heat indices will likely
cross 100 degrees again in the Piedmont but fall shy of advisory
criteria. The Storm Prediction Center downgraded the slight
risk for our region to just a marginal risk. Any new showers
and thunderstorms that develop later today will be scattered at
most and only provide a threat of damaging winds south of Route
460 based on the latest mesoscale models.

Convection could linger into the early overnight hours due to
late initiation. Models indicate that it should decay before
midnight. The slow-moving cold front trailing behind an upper
level trough over the Northeast has been responsible for the
unsettled weather lately, and it should eventually drift
southward overhead tonight. With lingering cloud cover and the
front expecting to stall on Monday, it will remain muggy with
lows in the 60s and 70s. Chances of showers and thunderstorms
appear lower for Monday afternoon, and any activity that does
develop will be isolated at most. The best chances for any
development appear to be in the northwest North Carolina
mountains. Most locations should remain dry on Monday, but it
will be hot and humid once again by the afternoon.

With Roanoke already above 90 degrees today, the city will more
than likely reach its 15th consecutive day of having a high
temperature of 90+ degrees on Monday. At that point, this streak
would take sole possession of fifth place for the all-time
longest streak of 90+ degrees since records began in 1912.
However, this streak would have to reach 22 consecutive days to
tie the longest streak on record that occurred during June 23rd
through July 14th back in 1966.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Sunday...

Upper trough over the Northeast at the outset of this period
will be lifting out with a trailing cold front stretching from
just off the Atlantic coast back though central VA. This front
is expected to make progress to the south and east over the
ensuing 24-hour period reaching to about South Carolina where it
is expected to stall out. The surface high over the Great Lakes
will also slide toward the east and should usher in a slightly
drier and cooler air mass into the region. Did not go quite as
aggressive as the model blend in lowering dewpoints but possibly
a 3 to 5 degree F drop by Tuesday night into early Wednesday,
which should be noticeable. Overnight lows Monday range from low
60s NW to low 70s SE. Highs Tuesday near climo norms for late
July l/m 80s NW and low 90s SE. Chances for rainfall will be low
with the only PoPs at slight or higher compressed to the far
southern reaches of the CWA where somewhat better
moisture/instability will reside.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 1100 AM EDT Sunday...

Wind flow around high pressure centered over New England will
result in an easterly breeze on Wednesday, bringing cooler
Atlantic air into the region. As such, afternoon high
temperatures will likely be the coolest of any day this week,
ranging from the mid/upper 70s west to low/mid 80s east. The
upslope wind flow will also support spotty showers/thunderstorms
during the afternoon and evening, with greater coverage across
the mountains and foothills.

High pressure will shift off the New England coast Wednesday
night, allowing winds to turn more southerly across the mid-
Atlantic by Thursday, making for a return of warmer, more humid
air. Strong daytime heating will support pulse variety showers
and thunderstorms, a few of which will likely become strong for
brief periods of time during the afternoon and evening.

A cold front will make its way across the mid Atlantic on
Friday, triggering more organized/widespread shower and
thunderstorm activity. Latest run of the weather forecast models
indicate that the front will clear our area to the south by
Saturday morning, bringing drier air in its wake. Have therefore
lowered rain chances for next weekend, though isolated
showers/storms cannot be ruled out.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 235 PM EDT Sunday...

Earlier showers and thunderstorms have faded in the past few
hours, which has left VFR conditions amidst this lull of
activity. However, more scattered showers and thunderstorms
should fire along the southern Blue Ridge. With low confidence
on exactly where convection could affect TAF sites, VCTS was
carried for the late afternoon into the evening at all sites.
Winds will occasionally gusting up to 20 KT from the west to
northwest. MVFR/IFR conditions and turbulence could be possible
in the thunderstorms.

Afterward, coverage of the convection should diminish by 03Z,
but there could still be some leftover showers that will
eventually fade by 06Z. It does not appear that conditions will
be conducive for fog, but some MVFR ceilings are possible for
BLF and LWB during the early morning. There is an outside
chance that it could stretch to BCB, but confidence is too low
to mention it. VFR conditions should continue for Monday.

Aviation Extended Discussion...

A slow-moving cold front should slowly sag south of our region
by Monday afternoon into Monday night. This frontal boundary
should stall to the south by Tuesday and eventually return
northward as a cold front later in the week. Although convection
should become more isolated for most of this period, the weather
patten will still remain unsettled to some extent. High pressure
wedging southward on Wednesday could bring some MVFR/IFR
ceilings, which should quickly vanish by Thursday. Aside from
any early morning fog and isolated convection, VFR conditions
should prevail through most of this week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...WP
LONG TERM...NF
AVIATION...PW
Hazardous weather outlook, Jul 23, 3:58 AM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
358 AM EDT Sun Jul 23 2017

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-240800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe. The
main threat will be damaging winds. Isolated large hail and localized
heavy rain leading to flooding are possible as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NCZ003>006-019-020-VAZ014-016-017-022>024-032>035-043>047-058-059-
240800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Montgomery-Carroll-
Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
358 AM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening could become severe, with
damaging winds the main threat. Isolated large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jul 23, 3:59 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT SUN JUL 23 2017

NCZ003-004-020-232030-
Stokes-Surry-Yadkin-
359 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SURRY...SOUTHERN
STOKES AND NORTHEASTERN YADKIN COUNTIES...

At 358 PM EDT, strong thunderstorms were located along a line
extending from near Pilot Mountain to Crutchfield.
Movement was east at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pilot Mountain...
Walnut Cove...
East Bend...
Danbury...
and King.

LAT...LON 3629 8080 3643 8044 3642 8003 3634 8003
      3626 8024 3626 8045 3624 8045 3622 8043
      3620 8044
TIME...MOT...LOC 1958Z 276DEG 13KT 3639 8044 3630 8069

MBS
Special weather statement, Jul 23, 4:30 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
430 PM EDT SUN JUL 23 2017

NCZ004-005-020-232100-
Stokes-Rockingham-Yadkin-
430 PM EDT SUN JUL 23 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STOKES...SOUTHWESTERN
ROCKINGHAM AND NORTHEASTERN YADKIN COUNTIES...

At 429 PM EDT, strong thunderstorms extended from Capella to East
Bend. Movement was east at 20 mph.

Wind gusts up to 50 mph...half inch hail...and very heavy rainfall
are expected with these storms.

Locations impacted include...
Reidsville...
Madison...
Walnut Cove...
East Bend...
and Danbury.

LAT...LON 3622 8054 3626 8050 3627 8045 3630 8045
      3643 8032 3633 7965 3625 7975 3626 8028
      3626 8045 3625 8046 3622 8043 3621 8045
      3616 8044
TIME...MOT...LOC 2029Z 289DEG 19KT 3636 8031 3622 8049

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:19 AM EDTSpecial Weather StatementRNKAshe41 min
Jul 23, 3:17 AM EDTSpecial Weather StatementRNKAlleghany, Ashe43 min
Jul 23, 3:59 PM EDTSpecial Weather StatementRNKStokes31 min
Jul 23, 4:30 PM EDTSpecial Weather StatementRNKStokes30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.